Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Charleston, WV

June 23, 2008Jackson County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 23, 2008, 2:03 PM EDT for Jackson County, Vinton County, Ohio. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 2:03 PM EDT (18:03 UTC)
Expired
Jun 23, 2008, 2:30 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Jackson County, OH, Vinton County, OH

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:05 PM EDTHAIL 0.75Ray, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 231803
SVRRLX
OHC079-163-231830-
/O.NEW.KRLX.SV.W.0183.080623T1803Z-080623T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON COUNTY IN SOUTHEAST OHIO...
  VINTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF MCARTHUR...

* UNTIL 230 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF MCARTHUR...OR ABOUT 13 MILES NORTHWEST OF JACKSON...
  AND MOVING EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCARTHUR BY 230 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3914 8279 3916 8279 3917 8277 3930 8276
      3939 8244 3915 8236 3909 8280 3913 8280
TIME...MOT...LOC 1803Z 253DEG 20KT 3921 8273

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:33 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 23, 1:33 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
133 PM EDT MON JUN 23 2008

.SYNOPSIS...
COLD FRONT CROSSES THE AREA THIS AFTERNOON AND EVENING.  HIGH
PRESSURE MOVES IN TUESDAY. SOUTHWEST FLOW WITH DIURNAL CONVECTION
RESUMES WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...UPDATED
INCREASED POPS TO LOW CHC SW VA COUNTIES 16-18Z TO ACCOUNT FOR
DISTURBANCE CURRENTLY MOVING THROUGH SOUTHERN KY. RADAR TRENDS
INDICATE AN OVERALL WEAKENING WITH THIS SYSTEM HOWEVER. ALSO BUMPED
UP SKIES FOR THE COAL FIELDS AND SOUTHERN MOUNTAINS AS THIS SYSTEM
MOVES THROUGH EARLY AFTERNOON. NO CHANGES ATTM FOR AFTN.

...PREVIOUS DISCUSSION BELOW...
ANOTHER DAY WILL START WITH MOSTLY SUNNY SKIES TO WARM UP AND
DESTABILIZE THE ATMOSPHERE AHEAD OF OUR NEXT COLD FRONT EXPECTED
TO BE ALONG THE OHIO RIVER BY 18Z...AND ALONG THE EASTERN
MOUNTAINS BY 00Z TONIGHT. THE NAM IS SLOWER WITH THE FRONT
BASICALLY ENTERING SOUTHEAST OHIO BY 21Z...AND EXITING THE
MOUNTAINS BY 03Z TUES. NAM SUGGESTS A MODERATE CAPE...LOW SHEAR
ENVIRONMENT WITH CAPE REACHING 2100 J/KG BY 00Z TUE ALONG THE OH
RIVER. THESE CONDITIONS WILL LEAD TO STRONG THUNDERSTORMS
DEVELOPING ONCE AGAIN BUT WITH LESS COVERAGE.

HAVE CHANCE POPS SPREADING FROM WEST TO EAST THIS AFTERNOON...AND
MORE DEVELOPING OVER THE EASTERN MOUNTAINS. WENT CLOSE TO MAV
NUMBERS FOR HIGHS AND LOWS THRU TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
NORTHWEST FLOW REGIME REPLACES THE STUBBORN UPPER LEVEL TROUGH
TUESDAY WITH A DRIER ATMOSPHERIC COLUMN TUESDAY. MODELS DIFFER WITH
THE NAM BRINGING A SHORTWAVE TROUGH THROUGH THIS FLOW LATE IN THE
DAY WEDNESDAY...WHILE THE GFS AND ECMWF SHOW NO HINT OF THIS
FEATURE. REGARDLESS...THE MOISTURE SHOULD MODESTLY DEEPEN ONCE
AGAIN...ALLOWING FOR THE POTENTIAL OF THUNDERSTORMS TO RETURN TO THE
AREA WITH AMPLE DAYTIME HEATING. MODELS ALSO DIFFER ON THE TIMING
AND PLACEMENT OF AN AREA OF SURFACE LOW PRESSURE AND FRONTAL
BOUNDARY AS IT APPROACHES LATE WEDNESDAY NIGHT AND THURSDAY. FOR
NOW...THE FEELING IS THAT UPPER LEVEL SHORT WAVE TROUGHS...POSSIBLY
INDUCED BY OLD CONVECTIVE COMPLEXES...AND SURFACE LIFTING MECHANISMS
WILL OCCUR...AND WILL NOT TRY TO GET CUTE IN THE CONSTRUCTION OF
POPS DUE TO THE UNCERTAINTY FACTOR HERE. GIVEN THE SUMMER PATTERN SO
FAR...WILL CONTINUE THE TRENDS OF DAYS OF CONVECTIVE POSSIBILITIES
MORE OFTEN THAN DAYS OF DRY CONDITIONS WITH NO SIGNIFICANT WEATHER
OCCURRING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
GENERALLY FLAT FLOW ACROSS THE EASTERN U.S. IN THE EXTENDED
PERIOD...MAYBE A SLIGHT TREND TOWARDS TROUGHINESS.  NO HEAT WAVES IN
SIGHT...ALTHOUGH TEMPERATURES WILL REMAIN AT NORMAL SUMMERTIME
LEVELS.  LOW LEVEL FLOW TURNS TOWARD THE SOUTHWEST FOR FRIDAY AND
THE WEEKEND...HELPING TO INCREASE DEWPOINTS AND KEEP PRECIPITATION
CHANCES IN THE FORECAST.

USED HPC GRIDS AS A BASIS.  KEPT A MAINLY DIURNAL PATTERN TO THE
POPS ON THURSDAY...AHEAD OF MOISTURE/WARM FRONTAL BOUNDARY.  FROM
FRIDAY ON...WE ARE IN THE WARM SECTOR AND INDIVIDUAL WAVES BECOME
TOUGH TO TIME.  ENOUGH MOISTURE AND SUPPORT MAY BE AROUND TO SUPPORT
PRECIPITATION AT ALMOST ANY TIME...AND THUS HAVE LOW CHANCE POPS
FROM FRIDAY THROUGH THE WEEKEND.

TRENDED SOME HPC TEMPERATURES TOWARDS THE ENSEMBLE NUMBERS...BUT MEX
AND THE ENSEMBLE WERE GENERALLY IN GOOD AGREEMENT WITH HPC.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCT STRONG TSRA WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTN. DUE TO
SCT NATURE OF CONVECTION...DIFFICULT TO PIN DOWN WHICH SITE WILL BE
HIT. HIGHEST PROBABILITY LIES OVER THE OHIO RIVER WHERE CONVECTION
IS CURRENTLY DEVELOPIING. MENTIONED TSRA IN TEMPO 19-23Z FOR
PKB..HTS..20-23Z FOR CRW. FRONT CLEARS AREA BY 03Z. IFR/LIFR FOG
POSSIBLE 08-13Z TUESDAY FOR RIVERS AND AREAS RECEIVING
RAIN...ESPECIALLY EKN...CRW..BKW.

AVIATION OUTLOOK /AFTER 18Z TUE/...IFR CONDITIONS NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ/30
SHORT TERM...26
LONG TERM...26
AVIATION...30
Hazardous weather outlook, Jun 23, 4:15 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT MON JUN 23 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
415 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
TODAY.  THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:29 PM EDTSevere Thunderstorm WarningRLXGallia, Meigs, Washington31 min
Jun 22, 8:57 PM EDTSevere Thunderstorm WarningRLXMeigs, Washington48 min
Jun 23, 2:16 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton29 min
Jun 23, 2:30 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton30 min
Jun 23, 2:52 PM EDTSevere Thunderstorm WarningRLXPerry23 min
Jun 23, 3:15 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry30 min
Jun 23, 3:30 PM EDTSevere Thunderstorm WarningRLXAthens, Gallia, Meigs45 min
Jun 23, 4:37 PM EDTSevere Thunderstorm WarningRLXLawrence23 min
Jun 23, 4:59 PM EDTSevere Thunderstorm WarningRLXWashington46 min
Jun 23, 5:24 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.